MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32550
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/24/2018
Type of Reportable Event Serious Injury
Event or Problem Description
The physician decided to modify the graft and make his own fenestration prior to attempted implant.The device top cap did not push off during the procedure.The physician had to convert to open repair for attempted explant.The delivery system had to stay in the patient when going to open repair.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Work order (b)(4) was reviewed and appears complete and correct.Additional information was received: could you please clarify ¿this was a case that (b)(6) decided to do modify the graft and make his own fenestration prior to attempted implant.¿ does this mean the physician changed the configuration of the fenestration? the physician removed the graft prior to implantation and made his own fenestration.He then placed the graft back in the sheath and proceeded with the procedure.Can you please clarify the reason for the graft modification? was the graft not manufactured according to the physician¿s expectations? the physician modified the graft because he needed an additional fenestration.The graft was built as he requested.He added an additional fenestration to the proximal graft.Did the patient receive a standard open repair graft, or was the endoluminal graft left in place after removal of the top cap? they attempted to do a standard open repair, but were unable to do so due to the patient bleeding so much.The graft, with top cap still attached was left in the patient.What does the physician believe was the reason for the difficulty with the top cap? he said he has never had that happen and was unsure on why he had the issue top cap.William cook australia medical director reviewed the images provided and stated: "looking at the imaging for this case, it shows a very tortuous aorta and iliac arteries, with multiple directional changes.The fact that the physician modified the graft by pulling it out of the sheath to add an extra fenestration, then replaced it, coupled with the very tortuous nature of the aortoiliac arteries, could well have contributed to the failure of the top cap to separate.We can¿t guarantee that the re-loading of the device into the delivery system complied to the very tight specifications that our loading personnel would have to use.The central cannula may have become twisted, and taking the tortuosity of the access into account, the line of push and pull for the top cap may have been a long way from straight, causing the failure.I note that the open repair was attempted, but couldn¿t be completed due to bleeding, so the top cap and the endograft were left in situ.Presumably, the patient may be being planned for an elective explant and open repair attempt after recovering from the endovascular attempt.It would be very difficult to say that there was a fault with the device or the delivery system, given that the physician modified the device and reloaded it." the device ifu states: "the zenith fenestrated aaa endovascular graft is supplied sterile and pre-loaded in peel-open packages.The device is intended for single use only and the fenestration/scallop location is individually tailored for each patient." based on the information provided there is no evidence to suggest that the product was not manufactured to specification.The device was used off label as the physician unsheathed the graft to make his own fenestration and then reloaded the graft.Work order (b)(4) was reviewed and appears complete and correct.Additional information was received: could you please clarify ¿this was a case that (b)(6) decided to do modify the graft and make his own fenestration prior to attempted implant.¿ does this mean the physician changed the configuration of the fenestration? the physician removed the graft prior to implantation and made his own fenestration.He then placed the graft back in the sheath and proceeded with the procedure.Can you please clarify the reason for the graft modification? was the graft not manufactured according to the physician¿s expectations? the physician modified the graft because he needed an additional fenestration.The graft was built as he requested.He added an additional fenestration to the proximal graft.Did the patient receive a standard open repair graft, or was the endoluminal graft left in place after removal of the top cap? they attempted to do a standard open repair, but were unable to do so due to the patient bleeding so much.The graft, with top cap still attached was left in the patient.What does the physician believe was the reason for the difficulty with the top cap? he said he has never had that happen and was unsure on why he had the issue top cap.William cook australia medical director reviewed the images provided and stated: "looking at the imaging for this case, it shows a very tortuous aorta and iliac arteries, with multiple directional changes.The fact that the physician modified the graft by pulling it out of the sheath to add an extra fenestration, then replaced it, coupled with the very tortuous nature of the aortoiliac arteries, could well have contributed to the failure of the top cap to separate.We can¿t guarantee that the re-loading of the device into the delivery system complied to the very tight specifications that our loading personnel would have to use.The central cannula may have become twisted, and taking the tortuosity of the access into account, the line of push and pull for the top cap may have been a long way from straight, causing the failure.I note that the open repair was attempted, but couldn¿t be completed due to bleeding, so the top cap and the endograft were left in situ.Presumably, the patient may be being planned for an elective explant and open repair attempt after recovering from the endovascular attempt.It would be very difficult to say that there was a fault with the device or the delivery system, given that the physician modified the device and reloaded it." the device ifu states: "the zenith fenestrated aaa endovascular graft is supplied sterile and pre-loaded in peel-open packages.The device is intended for single use only and the fenestration/scallop location is individually tailored for each patient." based on the information provided there is no evidence to suggest that the product was not manufactured to specification.The device was used off label as the physician unsheathed the graft to make his own fenestration and then reloaded the graft.
 
Event or Problem Description

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
MDR Report Key7524528
Report Number9680654-2018-00018
Device Sequence Number1438599
Product Code MIH
UDI-Device Identifier10827002325507
UDI-Public(01)10827002325507(17)210309(10)AC1013435
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG32550
Device Catalogue NumberZFEN-P-2-36-137-R
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/25/2018
Supplement Date Received by Manufacturer04/25/2018
Initial Report FDA Received Date05/17/2018
Supplement Report FDA Received Date06/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR